Alert archive / Idaho / Flash Flood Warnings in 1997

Flash Flood Warning 1, NWS Pocatello, ID

May 20, 1997Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 20, 1997, 2:31 PM MDT for Bannock County, Idaho. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 1997, 2:31 PM MDT (20:31 UTC)
Expired
May 20, 1997, 3:15 PM MDT
In force
44 min
Issued by
NWS Pocatello, ID
Area
Whole counties

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 61 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.5 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 1997-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 1997-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2036 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPIH 202037
FFWPIH
IDC005-202115-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
231 PM MDT TUE MAY 20 1997
 
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  315 PM MDT
FOR PEOPLE IN THE FOLLOWING LOCATION......
 
IN SOUTHEAST IDAHO
 
   ...NORTH CENTRAL BANNOCK COUNTY...INKOM AND RAPID CREEK AREAS...
 
DOPPLER WEATHER RADAR HAS ESTIMATED 1.5 TO 2 INCHES OF RAIN IN THE LOWER
PORTION OF RAPID CREEK BETWEEN 145 AND 230 PM. THIS HEAVY RAIN SHOULD
PRODUCE FLOODING ALONG RAPID CREEK ROAD AND INMAN CREEK ROAD THROUGH 300
PM. SOME FLOODING IS ALSO POSSIBLE IN THE ALONG THE FOOTHILLS IN THE
NORTHEAST PORTION OF INKOM. THE zSTORMS RESPONSIBLE FOR THIS RAIN ARE
GRADUALLY SHIFTING NORTHEAST AND AWAY FROM THIS AREA.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 20, 2:30 PM MDT, 1 minute earlier.

Area forecast discussion, May 20, 2:30 PM MDT, 1 minute before
EASTERN IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
230 PM MDT TUE MAY 20 1997

MOISTURE HAS SURGED NORTHWARD WITH CONVECTION GRADUALLY SHIFTING FROM
DRY...MICROBURST TO WETTER CELLS.  MODERATE TO HEAVY RAIN SHOWER OVER
ALBION MOUNTAINS WARRANTED SMALL STREAM FLOOD ADVISORY DUE TO HIGH
WATERS FROM RECENT SNOW MELT.  IN ADDTION...DOPPLER ESTIMATED UP TO 2
INCHES RAIN IMMEDIATELY NORTHEAST OF INKOM ALONG THE FOOTHILLS.
SPOTTER REPORTS INDICATE LITTLE OR NO HAIL TO CONTAMINATE PRECIP
ESTIMATES...SO ISSUED FLASH FLOOD WARNING THAT AREA.  MOISTURE AND
STRONG INSTABILITY WILL CONTINUE OVER EASTERN IDAHO THROUGH EVENING
WITH ADDITIONAL STORMS...POTENTIALLY ISOLATED SEVERE OR MORE HEAVY
PRECIP DUMPS.  SHORTWAVE ROTATING INTO OREGON WILL PUSH WEAK SURFACE
FRONT INTO EASTERN IDAHO BY MIDNIGHT.  THIS MAY BECOME ADDITIONAL
FIRING LINE FOR CONVECTION ALLOWING SOME STORMS TO PERSIST THROUGH
EVENING.  SLIGHTLY DRIER AIR WILL CREEP INTO EASTERN IDAHO LATE
TONIGHT.  HOWEVER...AS SOUTHWEST FLOW INCREASES WEDNESDAY AND
THURSDAY...SOME MOISTURE WILL AGAIN BE PUSHED NORTHWARD INTO EASTERN
IDAHO.  SMALL STREAMS WILL REQUIRE CAREFUL WATCH THROUGH EVENING.

IDA BB 040/073 041/070 042 03412
PIH BB 043/076 044/074 045 03412

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:38 PM MDTSevere Thunderstorm WarningPIHBannock37 min

Nearby

Flash Flood Warnings in Idaho, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.